Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

My Successful Lexapro Withdraw Story

My Successful Lexapro Withdraw Story (April 2008)

I decided to take the time to write this because I had a very hard time finding anyone with similar withdraw experiences as me.  I had an even harder time finding a successful taper schedule that minimized the withdraw side effects.  What little information I found was a tremendous help in getting me through this challenging time.  The piece of mind that “what I was experiencing was normal” was priceless.  My hope is that by writing this I will help someone through the difficult withdrawal process.  In my experience very few people who have been successful in withdrawing from these drugs remain on forums such as this to help people and answer questions for those currently going through these experiences.

I am a 32 yr old male. I am married with two children under the age of 5.  I am a professional and I manage a multi-million dollar a year business.  I was on Lexapro for about 4 years.  A family practice MD put me on it in 2004 during a very stressful time in my life (new baby, new job, relocation, professional licensure examination, etc.).  Maybe I needed it, maybe not.   I now know I did not have good stress coping skills at that point in my life. In hind site, the Dr had probably just seen the Lexapro rep and so there I was on it.  

Fast-forward 3.5 years. I was still on the drug with no end in site.  In fact, I had now added 150 mg of Wellbutrin per day to the mix because the Lexapro was making feel so bad. I decided to ditch the family practice MD and found a Psychiatrist, MD with the goal to start the process of weaning of these drugs.  I felt the side effects while on the drug were hindering my day-to-day life.  In summary, I felt worse on the drug than any benefit I received from the drug.  

After a trial and error process, it took me about 6 months to wean off 10 mg of Lexapro going down in 2.5 mg increments.    I was very sensitive to coming off this drug.  As I write this, I am seven weeks off Lexapro and I feel somewhat back to normal.  I can cope with day-to-day life and have no desire to go back on Lexapro. Keep in mind I just started withdrawing from the Wellbutrin.   However, it took a good 6 weeks to get over the Lexapro withdraw side effects.   Weeks 2 through 4 were the most difficult to cope with in my case. I experienced the following withdraw side effects:

· Very dry, sore, aching eyes
· Brain zaps/shivers (mild)
· Blurred vision
· Constant Headaches (I took the maximum dose of Tylenol each day, 400 mg for about 6 weeks)
· What I would call severe nausea (I took the maximum dose of Pepto-Bismol each day for about 6 weeks)
· Trouble sleeping
· Self-doubt and wondering if I would ever be normal again
· Wanting to cry for no reason

However, I made it through the difficult 6 weeks one day at a time.  In faith I even through away the left over Lexapro pills so I could not relapse.  Please keep in mind I did this under the supervision of a MD.    I made it and you can too!  Hang in there.  It can be very difficult.

I am now two weeks into the process of withdrawing from Wellbutrin.  I will post this experience once I finish.  However at this point, it appears easier to withdraw than the Lexapro in my case.   Good luck and God Bless.


Helpful Resources During my Journey:

The Holy Bible
Attending Church Regularly
Remembering God is in control.  This did not catch Him by surprise and He already made provision for me.  
5 Responses
370181 tn?1428180348
Thank you so much for writing us your success story! We have a place for them now and it's people like you who take the time out of your busy lives, who obviously care about others, and are willing to share the pain and agony and the eventual release that offers so much hope to the rest of us. Congratulations on your withdrawl.........you are a true inspiration. I hope you will come back often and offer your support to those who are going through the same hell you did. Your God made you find us for a reason!
Peace
Greenlydia
459689 tn?1276573743
i am going to be facing this soon weaning off of last drug zoloft. it is great to hear your success. i was on multiple meds after a hospital stay and they fried the cranium a bit i was only experiencing this for two weeks and was sure i had permanent brain damage, the people on this forum got me through it. i am really inspired by your determination'

thank you
kcdem
Avatar universal
i have been on 30mg of cipralex for four years following an auto accident. I don't have a support system and have been unable to take drug as perscribed. As of the last three days I am cold turkey. Today very bad cannot control crying, my head is pounding has anyone had to detox this way? Pleasehelp me I'm a mess
Avatar universal
This post literally brought tears to my eyes.  I've been scrolling through the web these last few weeks and this is the first time I can honestly relate to someone else.  I was on Cipralex 20 mg for 12 years (21-33) and have weaned off them the last 8 months with the help of a homeopath.  In 3 days it will be 3 weeks since I've been completely off the meds and I must say this past week has seen a lot of highs and lows for me.  I've had all the symptoms you've described - Sore dry eyes which I never heard anyone else say, terrible insomnia but I'm so tired :( bad nausea to the point I think I might throw up, headaches, flu like symptoms, emotional and of course bouts of anxiety to the point where I don't think I'll ever come out either.  Reading your time line has given me reassurance that I will come out of this like you.  I'm so proud of you that you were able to overcome the withdrawals and I thank you so much for sharing your success story!
Avatar universal
Thank you for taking the time to write this post, that is so nice of you. I try to tell myself that there must be people out there who have had success weaning ohh Lexapro, they just don’t share their experience.
I have been on Lex for almost 7 years, for panic attacks after the sudden death of my father. First on 10 mgs, after about three years taper to 5 mgs with the help of my doctor, did not do very well so decided to stabilize first before continuing with the taper, but then I lost my mom and thought it wasn’t a good time to stop. Now it’s been 3 years on 5 mg and 10 days ago I cut to 2.5. I’ve had headaches, fatigue, crying spells and just a weird sensation in my brain that I don’t think are the zaps, more like a brief dizzy spell accompanied by a feeling of being homesick, I can’t really explain it. I have almost no support system, 2 young girls to look after 100 percent on my own and feel so overwhelmed, but I’m determined to continue. I’ll do it slowly though, I’ll keep taking 2.5 for at least 2 months. I hope you continue to feel better. And to every one on this journey I wish the best.
5 Comments
Thank you so much for sharing your experience! My mom suffered a massive heart attack in front of me and my kids and died. I suffered with sever panic attack after that. I was put on lexapro which I stayed on for almost two years and I quit Bout a week or two ago. I'm having what I called a foggy brain, Fatigue, dizzy spells and heart palpitations....
Did you taper off as slowly as suited you or did you quit abruptly?
Did you taper off as slowly as suited you or did you quit abruptly?
And I might ask, did you just have one anxiety attack at that time or did it become a chronic problem?  I'm just wondering, because shock and grief aren't necessarily things that drugs help very much with.  Only time solves that.  If it turned into a chronic problem you couldn't solve and therapy couldn't solve it either, then medication might have been appropriate.  I only say this in case someone who has a similar traumatic experience but didn't have a chronic problem sees this and realizes they might not have to go on the medication merry-go-round and face these problems down the road.
Hi! My panic attacks became chronic. They stayed with me for at least 5 years and were debilitating. I agree with you, there’s no need for medication for grief. I tapered as my doctor suggested. I have been on 2.5 Mg for 17 days now and I’m feeling much better now. There are still some symptoms, but I have been under a lot of stress, so I can’t say for sure it’s from the Lex. But I am very happy because I have no anxiety/panic! I’ll stay at 2.5 for at least another month, though.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?